Start with a free account for 3 free CME credits. Already a subscriber? Sign in.
Free Episode

TET Spells… Whatcha gonna DO!?

Daniel Tsze MD, Solomon Behar, MD, and Mizuho Morrison, DO
00:00
16:58

No me gusta!

The flash player was unable to start. If you have a flash blocker then try unblocking the flash content - it should be visible below.

A commotion breaks out in your waiting room, and as you rush to see what is going on, you find a crying, grunting, cyanotic baby and a panicked mother who tells you her baby has a “heart condition”… What do you do first???

CASE

3-month-old girl with Tetralogy of Fallot sent from cardiology clinic to pediatric emergency room for a hypercyanotic spell refractory to knee to chest positioning in clinic. Patient was awake but distressed, crying and cyanotic with initial saturation 56%. After conservative management fails they report successful management using intranasal fentanyl (as an alternative to morphine) with improvement of saturations over next ten minutes to 78%. Tsze DS, Vitberg YM, Berezow J, Starc TJ, Dayan PS. Treatment of tetralogy of Fallot hypoxic spell with intranasal fentanyl. Pediatrics. 2014 Jul;134(1):e266-9. 

Background

  • Tetralogy of Fallot (TOF) the most common form of cyanotic congenital heart disease and is made up of four components:
  • Overriding aorta
  • Pulmonary valve stenosis
  • Ventricular septal defect (VSD)
  • Right ventricular hypertrophy
  • Patients with uncorrected TOF are at risk of hypercyanotic “Tet” spells, which are acute episodes of hypoxia and cyanosis caused by right to left shunting across the VSD.  Patients will present with irritability, agitation, grunting, crying and central cyanosis.
  • During hypercyanotic spells, increased pulmonary outflow obstruction and/or decreased systemic vascular resistance lead to right to left shunting causing hypercarbia and hypoxemia (which increases pulmonary vascular resistance). This can establish a cycle of right to left shunting, hyperpnea, right outflow tract obstruction and increased systemic venous return.  Older patients may compensate by squatting, which decreases the right to left shunting by decreasing venous return and increasing systemic vascular resistance (SVR). These spells can lead to serious complications including syncope, seizures and death
  • Management of hypercyanotic spells is targeted at decreasing right to left shunting by increasing SVR and decreasing hyperpnea.
    • Step 1. Knee to chest position and supplemental oxygen. Avoid IV starts (and any uncomfortable procedures) if you are able as agitation contributes to the problem. This maneuver increases SVR. Dr. Tze recommends doing this in the mother’s arms. Ideally the baby will be lifted up on moms shoulder with knees tucked up underneath his chest.
    • Step 2. Morphine Sulfate 0.1-0.2 mg/kg IM or SubQ with goal of reducing ventilatory drive and systemic venous return. 
    • Step 3. Phenylephrine 0.2 mg/kg IV to increase SVR and/or IV propranolol to manage muscle spasm causing right sided ventricular outflow obstruction. Involve consultants at this stage of management including cardiology and pediatric surgery.
    • Step 4. General anesthesia.

**Editors note: IV fluids (bolus of 10-20cc/kg) may be used to increase preload and optimize right ventricular end diastolic volume prior to initiation of Step 3 medications 

What was the management in this case?

  • Initially: music, toys, turning lights down, keeping the child in mothers arms with repetition of the knee to chest position
  • After failure of initial measures, pharmacologic management with intranasal (IN) fentanyl.

What is the reason for intranasal administration?

  • Nose Brain Pathway: “highway from the nose straight to the brain” composed of olfactory and trigeminal nerves which are exposed in the nasal cavity and circumvents the blood brain barrier. This delivery method gets higher levels in CNS faster than systemic administration. 
  • IN administration is better tolerated as does not require needle stick that is needed with traditional management with morphine

What is the dosing for intranasal administration of fentanyl? 

  • Literature gives 1.5-2mcg/kg range (In this case 2mcg/kg was given)

How is intranasal fentanyl administered? 

  • Using a mucosal atomization device (MAD). This device is a plastic attachment that is placed on top of a 1ml syringe that atomizes the medication and increases the absorption. 
  • The dose is divided between the two nostrils to increase the surface area.
  • The medication is delivered to the mucosal surface and no inhalation is needed.

What was the response to IN fentanyl?

  • In this case onset of medication showed onset of improvement of vitals within 10 minutes

Any plan for a study on IN fentanyl for hypercyanotic spells?

  • This is unlikely given early repairs and reduced frequency of patients presenting with hypercyanotic spells. 
  • This study may be possible in other environments or countries where repair is not done as early.

To join the conversation, you need to subscribe.

Sign up today for full access to all episodes and to join the conversation.

To download files, you need to subscribe.

Sign up today for full access to all episodes.
These Crazy Kids Are All Elbows and Rashes Full episode audio for MD edition 203:42 min - 96 MB - M4AHippo Peds RAP February 2015 Summary 498 KB - PDF